Case Reports

Bilateral thigh and knee pain • leg weakness • no history of trauma • Dx?

Author and Disclosure Information

► Bilateral thigh and knee pain
► Leg weakness
► No history of trauma


 

References

THE CASE

A 67-year-old woman presented to our orthopaedic clinic with a 2-year history of bilateral thigh and knee pain and weakness of her legs. She had no history of trauma, and the pain, which was localized to the distal anterior thighs and patellofemoral area, was 7/10 at rest and worse with standing and walking.

Her medical history was significant for osteoporosis (diagnosed in 2004), hypertension, hypothyroidism, gastroesophageal reflux disease, and menopause (age 54). Her original dual-energy x-ray absorptiometry (DEXA) scan did not reveal the presence of any previous fractures. She was started on calcium and vitamin D supplementation and oral alendronate (70 mg once a week). She took alendronate for 4 years until 2008, when it was stopped due to nausea. She was then started on zoledronic acid (5 mg IV annually). She received 5 infusions of zoledronic acid between 2008 and 2013; she did not have an infusion in 2012. Her medication list also included lisinopril, omeprazole, naproxen, cyclobenzaprine, and a multivitamin. She had normal renal function (estimated glomerular filtration rate >60 mL/min/1.73 m2) and she did not drink alcohol or use tobacco.

In the 2 years prior to her visit to our clinic, she had been evaluated by her primary care provider, an orthopedic sports medicine specialist, 2 spinal surgeons, and a physiatrist. She had also undergone 30 physical therapy sessions. Bilateral femur radiographs (FIGURE 1) ordered by her orthopedist 6 months earlier demonstrated no evidence of fracture, but did show an incidental enchondroma in the right distal diaphysis and bilateral thickening of the lateral femoral cortices.

No evidence of fracture? image

Finally, with no relief in sight, her obstetrician suggested that she might be experiencing myalgias attributable to her zoledronic acid infusions. She was subsequently referred to us.

The physical exam revealed a thin female with a body mass index of 21. She had mild tenderness on palpation of the bilateral anterior thighs and knees. There was no pain with hip or knee range of motion and minimal pain in the bilateral lower extremities with axial loading. The patient had normal sensation, did not have an antalgic gait, and exhibited 5/5 strength bilaterally in all distributions of the lower extremities.

THE DIAGNOSIS

Due to continued pain despite negative x-rays, we obtained a 3-phase bone scan of the pelvis and bilateral femurs. Delayed images showed moderately increased activity in the mid-right and mid-left lateral femoral diaphyses at the cortex and confirmed stress fractures (FIGURE 2).

A 3-phase bone scan was more revealing image

DISCUSSION

Bisphosphonates are considered first-line therapy for osteoporosis, according to current evidence-based guidelines.1 These medications inhibit osteoclast activity and can bind to the bone for more than 10 years.2,3 (In women with bone mineral density scores ≤ –2.5, the number needed to treat is 21.1,4)

If radiographs are negative, but suspicion remains, an MRI or a bone scan should be ordered.

Patients taking bisphosphonates, however, are susceptible to atypical femoral fractures (AFFs), which are stress or insufficiency fractures associated with minimal or no trauma.5 The pathophysiology remains unknown at this time, but AFFs may result from changes in bone remodeling that occur when a bone experiences repetitive microtrauma, leading to lateral cortical thickening of the femur.6,7 Incidence of AFFs in patients taking bisphosphonates is estimated to be between 3.2 and 50 cases per 100,000 person-years; however, this risk increases to approximately 100 per 100,000 person-years with long-term use.5 Other risk factors include low body weight, advancing age, rheumatoid arthritis, long-term glucocorticoid therapy, and excessive alcohol and cigarette use.8

Next Article:

   Comments ()